- Research Article
- Open Access
Some Equivalent Forms of the Arithematic-Geometric Mean Inequality in Probability: A Survey
© Cheh-Chih Yeh et al. 2008
- Received: 5 December 2007
- Accepted: 24 June 2008
- Published: 6 July 2008
We link some equivalent forms of the arithmetic-geometric mean inequality in probability and mathematical statistics.
- Related Result
- Mathematical Statistic
- Equivalent Form
- Equivalent Relation
- Probabilistic Argument
The arithmetic-geometric mean inequality (in short, AG inequality) has been widely used in mathematics and in its applications. A large number of its equivalent forms have also been developed in several areas of mathematics. For probability and mathematical statistics, the equivalent forms of the AG inequality have not been linked together in a formal way. The purpose of this paper is to prove that the AG inequality is equivalent to some other renowned inequalities by using probabilistic arguments. Among such inequalities are those of Jensen, Hölder, Cauchy, Minkowski, and Lyapunov, to name just a few.
In order to establish our main results, we need the following lemma which is due to Infantozzi [1, 2], Marshall and Olkin [3, Page 457], and Maligranda [4, 5]. For other related results, we refer to [6–19].
The following inequalities are equivalent.
The proof of the equivalent relations of , and can be found in .
The following inequalities are equivalent.
The above listed inequalities are also equivalent to the inequalities in Lemma 2.1.
The sketch of the proof of this theorem is illustrated by the following maps of equivalent circles:
Now, we are in a position to give the proof of this theorem as follows.
Thus, we complete the proof.
This shows (see ).
To complete our proof of equivalence of all inequalities in this theorem and in Lemma 2.1, it suffices to show further the following implications.
The authors wish to thank three reviewers for their valuable suggestions that lead to substantial improvement of this paper. This work is dedicated to Professor Haruo Murakami on his 80th birthday.
- Infantozzi CA: An introduction to relations among inequalities. Proceedings of the American Mathematical Society Meeting 700, 1979, Cleveland, Ohio, USAGoogle Scholar
- Infantozzi CA: An introduction to relations among inequalities. Notices of the American Mathematical Society 1972, 141: A918-A820.Google Scholar
- Marshall AW, Olkin I: Inequalities: Theory of Majorization and Its Applications, Mathematics in Science and Engineering. Volume 143. Academic Press, New York, NY, USA; 1979:xx+569.Google Scholar
- Maligranda L: Why Hölder's inequality should be called Rogers' inequality. Mathematical Inequalities & Applications 1998,1(1):69–83.MATHMathSciNetView ArticleGoogle Scholar
- Maligranda L: Equivalence of the Hölder-Rogers and Minkowski inequalities. Mathematical Inequalities & Applications 2001,4(2):203–207.MATHMathSciNetView ArticleGoogle Scholar
- Beckenbach EF, Bellman R: Inequality. 4th edition. Springer, Berlin, Germany; 1984.Google Scholar
- Casella G, Berger RL: Statistical Inference, Duxbury Advanced Series. Thomson Learning, Duxbury, Mass, USA; 2002.Google Scholar
- Callebaut DK: Generalization of the Cauchy-Schwarz inequality. Journal of Mathematical Analysis and Applications 1965,12(3):491–494. 10.1016/0022-247X(65)90016-8MATHMathSciNetView ArticleGoogle Scholar
- Chung KL: A Course in Probability Theory, Probability and Mathematical Statistics. Volume 2. 2nd edition. Academic Press, New York, NY, USA; 1974:xii+365.Google Scholar
- Gurland J: Inequalities of expectations of random variables derived by monotonicity or convexity. The American Statistician 1968,22(2):26–27. 10.2307/2681985Google Scholar
- Hardy GH, Littlewood JE, Pólya G: Inequalities. 2nd edition. Cambridge University Press, Cambridge, UK; 1952:xii+324.MATHGoogle Scholar
- Kendall M, Stuart A: The Advanced Theory of Statistics Vol 1. 4th edition. Macmillan, New York, NY, USA; 1977.MATHGoogle Scholar
- Li Y-C, Shaw S-Y: A proof of Hölder's inequality using the Cauchy-Schwarz inequality. Journal of Inequalities in Pure and Applied Mathematics 2006,7(2):-3.MathSciNetGoogle Scholar
- Loève M: Probability Theory. 3rd edition. Springer, New York, NY, USA; 1998.Google Scholar
- McLaughlin HW, Metcalf FT: Remark on a recent generalization of the Cauchy-Schwarz inequality. Journal of Mathematical Analysis and Applications 1967,18(3):522–523. 10.1016/0022-247X(67)90043-1MATHMathSciNetView ArticleGoogle Scholar
- Mitrinović DS: Analytic Inequalities. Springer, New York, NY, USA; 1970:xii+400.MATHView ArticleGoogle Scholar
- Mullen K: A note on the ratio of two independent random variables. The American Statistician 1967,21(3):30–31.MathSciNetGoogle Scholar
- Sclove SL, Simons G, Ryzin JV: Further remarks on the expectation of the reciprocal of a positive random variable. The Americam Statistician 1967,21(4):33–34.Google Scholar
- Zong XF: A further generalization of the Cauchy inequality. Journal of Qufu Normal University 2000,26(4):32–34.MATHMathSciNetGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.